Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Mobile, AL
NWS Mobile, AL issued this special weather statement at Mar 16, 2021, 4:24 AM CDT for Wilcox County, Alabama. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 16, 2021, 4:24 AM CDT (09:24 UTC)
- Expired
- Mar 16, 2021, 5:30 AM CDT
- In force
- 66 min
- Issued by
- NWS Mobile, AL
County Wilcox County, AL
The radar
The Birmingham radar (KBMX), 130 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 9.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1448 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 711 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 9.6
The text
As transmitted.
700
WWUS84 KMOB 160924
SPSMOB
Special Weather Statement
National Weather Service Mobile AL
424 AM CDT Tue Mar 16 2021
ALZ054-161030-
Wilcox AL-
424 AM CDT Tue Mar 16 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHWESTERN WILCOX COUNTY UNTIL 530 AM CDT...
At 424 AM CDT, the strong thunderstorms were located along a line
extending from 3 miles north of Central Mills to 5 miles east of
Putnam, and moving east at 25 mph.
Wind gusts of 40 to 50 mph will be possible with these storms.
Locations impacted include...
Pine Hill.
LAT...LON 3227 8744 3225 8742 3224 8739 3220 8736
3220 8733 3214 8728 3215 8727 3214 8725
3212 8726 3212 8725 3198 8747 3198 8767
3200 8766 3201 8762 3213 8762 3213 8752
3226 8752 3227 8751
TIME...MOT...LOC 0924Z 266DEG 22KT 3233 8746 3201 8794
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Mar 15, 11:58 PM CDT, 4 hours 26 minutes earlier.
Area forecast discussion, Mar 15, 11:58 PM CDT, 4 hours 26 minutes before
Area Forecast Discussion National Weather Service Mobile AL 1158 PM CDT Mon Mar 15 2021 .AVIATION... 16/06Z Issuance...IFR to occasional MVFR ceilings expected for much of the early morning hours, but toward daybreak and into the day on Tuesday IFR conditions will likely prevail. Rain chances, as well as thunderstorm chances, will continue to increase late tonight through Tuesday morning. This is especially true for inland southeast Mississippi and inland southwest and south-central Alabama. There is a slight potential for gusty winds and hail, and possibly even a tornado with any stronger storm that may develop late tonight. Some patchy light fog, reducing vsbys to around 4SM at times. Surface winds generally remain south at around 5 to 10 knots overnight into Tuesday morning. Showers and storms will continue through Tuesday, but gradually diminish in coverage late in the afternoon and into the evening hours./12 && .PREV DISCUSSION... /issued 1022 PM CDT Mon Mar 15 2021/ Overnight /Now Through Sunrise Tuesday/...Through sunrise Tuesday, deep convection is expected to re-develop over portions of interior SE MS and Inland SW Alabama sometime just after midnight and generally along an axis from Wayne Co., MS to Choctaw Co., AL). Individual updrafts are forecast to move northeast. This axis seems to be shifting subtly southeastward with each latest model run and we continue to monitor. The ongoing cluster of deep convection over SE LA has produced outflows that are observed to be propagating northward and this will aid in the initiation later tonight (along with deep moisture flux convergence that is already operating to actively pool low level water vapor in a regional warm sector that will remain synoptically steady-state overnight). SPC SREF forecasts mean MLCAPE of at least ~1000 J kg-1 through 06-09 UTC, so instability will not be an issue. The ambient pre-storm environment at the time of initiation will be characterized by the greatest low- level vertical wind shear below about 1.5 km, which is seen to be contributing most of the clockwise curvature to the forecast regional hodographs (and producing Effective SrHel values of 200-250 m2 s-2, and this is close to what already is being observed as of this writing.) Straight-line VWS above ~1.5 km with lots of storm-relative flow which promotes updraft longevity, tends to favor the right-moving member of splitting updrafts (as we have already observed with a pre-cursor updraft earlier this evening) and also aids developing hail embryos as they move through the hail growth zone. There is also sufficient CAPE forecast to be in the hail growth zone at that time to support perhaps up to 1.5" diameter hail. A brief short-lived tornado and damaging wind gust cannot be ruled out. The SPC has maintained a Marginal Risk through 7 AM CDT, and we concur locally. So, areas generally west of I-65 and mainly north of Highway 84 are the areas of concern in the wee hours of Tuesday morning). /23 JMM NEAR TERM /Tuesday Through Wednesday Night/...The pattern on Tuesday is not expected to be too different from that of Monday, with a conditional threat of severe weather associated with any stronger thunderstorms that develop and SPC maintains the Marginal Risk of severe storms over the northern half of our forecast area on Tuesday. Expect to have ongoing convection during the early morning hours on Tuesday morning, primarily over the northwestern portions of the forecast area. Leftover convection from the pre- dawn activity will become more widespread over the northern half of the forecast area during the course of the day in association with the lingering convergence zone just to the north of our area in conjunction with some weak shortwave activity in the west- southwest flow aloft. With daytime heating, MLCAPE values will increase to be between 500-1000 J/kg by Tuesday afternoon, with the higher instability values up to near 1600 J/kg over our northern counties. Also, 0-6 KM bulk shear values will be around 35-45 knots across much of the area during this time, along with 700-500 mb lapse rates around 6.0-6.7 C/km and 0-1km SRH generally between 100-200 m2/s2 (especially Tuesday morning). There will be some weak capping between 700-600 MB, and similar to Monday, this could have a limiting affect on the convection at times. But sufficient daytime heating and deep layer moisture could aid in eroding the cap and lead to increased chances for thunderstorms (especially over southeast Mississippi and inland southwest and south-central Alabama), and some of these storms could be strong to severe (as previously mentioned. Curved low-level hodographs could also result in some rotating cells. Thus, the main threats anticipated are damaging winds and hail; but, a tornado or two cannot be ruled out. By late Tuesday afternoon through Tuesday night convection diminishes somewhat, although an isolated to scattered storm will still be possible overnight (especially over the northern portions of the forecast area). At this time, it does not appear that there will be much of a severe threat with those. High temperatures on Tuesday will range from the mid and upper 70s over most of the forecast area, but a pocket of lower 80s will be possible over interior south central Alabama and part of the interior western Florida panhandle. Tuesday night low temperatures primarily in the low to mid 60s across the entire area. A HIGH RISK of rip currents continues along the beaches for Tuesday and Tuesday night. /12 An active severe weather day looks to unfold on Wednesday into Wednesday night. An upper level trough centered over the south- central Plains states takes on a negative tilt into the night Wednesday as it shifts east into the east-central Plains and Midwest. Upper level ridging amplifies in response over the far southeastern U.S. and western Atlantic during the period. Uncertainty remains in model guidance on exact evolution of the upper level trough, and southeastern periphery of best upper level difluence. Despite some questions on overall magnitude of large scale forcing for ascent over our CWA, ample wind shear and CAPE will be available in advance of an eastward moving cold front. During the day Wednesday, forecast models are in general agreement on developing 1,500 to 2,000 J/kg of SBCAPE, with similar MLCAPE values nearer 1,500 J/kg. Some hi- res guidance like the HRRR suggests higher SBCAPE and MLCAPE values could be realized, and is something to keep an eye on as we near Wednesday. CAPE values taper off in the evening somewhat, remaining more than adequate for severe storms with 1,000 J/kg MLCAPE and 1,500 J/kg of SBCAPE. Very steep low level lapse rates look probable nearer 7C/km, with mid-level lapse rates approaching 8C/km. Shear will undoubtedly be supportive of severe thunderstorms, including supercells. Elongated, curved hodographs with deep layer shear around 40kts will be present during the day Wednesday, strengthening into the evening and overnight to over 50kts as the nocturnal low level jet begins to crank upwards of 50kts. This will in turn help to enlarge hodographs and increase Storm Relative Helicity values appreciably after dark in excess of 300 to 400m^2/s^2 from afternoon values around 200 m^2/s^2. All hazards of severe weather are possible Wednesday late afternoon into the overnight hours, with damaging winds, tornadoes (some strong), and large hail (up to golf ball size) possible. A potential limiter for day time convective coverage would be the presence of a healthy EML (Elevated Mixed Layer) located at the 700mb level. This will help to keep the environment capped until better forcing can move in or daytime heating can overcome the EML. It is important to note/reiterate the uncertainty in where best forcing will align with the aforementioned ingredients along with timing of better forcing. This will affect overall timing of better severe weather potential. The first round of isolated to scattered convective potential appears to potentially develop during the early to mid afternoon hours across much of the CWA. This would likely be in the form of isolated to scattered discrete to semi-discrete thunderstorms capable of all severe hazards that move and develop from southwest to northeast across the area. A better threat for strong to severe thunderstorms will likely evolve from west to east during the late evening into the overnight hours along the cold front as a line of strong to severe thunderstorms pushes eastward across the region. Convection quickly tapers off behind the front during the late overnight into early morning hours, with the front exiting the CWA prior to or near daybreak Thursday. Outside of the severe threat, high temperatures look to peak in the upper 70's to lower 80's during the afternoon, with lows Wednesday night in the middle to upper 50's west of I-65, and lower 60's to the east of I-65. Best rain and thunderstorm chances appear to be late afternoon into the late night hours, waning from west to east following the frontal passage during the overnight hours. In addition to the severe risk Wednesday, strong wind gusts are possible ahead of the front over the open warm sector during the afternoon into night time hours. Wind gusts of 30 to 35mph appear probable amidst strong southerly low level flow, and would not be surprised if a Wind Advisory becomes necessary for parts of the CWA during the period. A HIGH RISK of rip currents continues through the day Wednesday into Wednesday night. MM/25 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...High Rip Current Risk through Friday morning for ALZ265-266. FL...High Rip Current Risk through Friday morning for FLZ202-204-206. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
In the hours before
Special weather statement, Mar 16, 12:36 AM CDT, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Mobile AL
1236 AM CDT Tue Mar 16 2021
ALZ051-MSZ067-160615-
Choctaw AL-Wayne MS-
1236 AM CDT Tue Mar 16 2021
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN CHOCTAW AND NORTHERN WAYNE COUNTIES UNTIL 115 AM CDT...
At 1236 AM CDT, the strong thunderstorm was located near Mill Creek,
or 13 miles east of Laurel, moving northeast at 55 mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Gilbertown and Toxey.
LAT...LON 3194 8811 3159 8893 3160 8894 3182 8894
3185 8865 3189 8848 3216 8844 3221 8834
TIME...MOT...LOC 0536Z 240DEG 49KT 3172 8891Special weather statement, Mar 16, 1:17 AM CDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Mobile AL
117 AM CDT Tue Mar 16 2021
ALZ051-160700-
Choctaw AL-
117 AM CDT Tue Mar 16 2021
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
CHOCTAW COUNTY UNTIL 200 AM CDT...
At 117 AM CDT, the strong thunderstorm was located 4 miles northwest
of Gilbertown, or 16 miles southwest of Butler, moving northeast at
40 mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Butler, Pennington, Gilbertown and Toxey.
LAT...LON 3228 8793 3230 8794 3229 8797 3226 8801
3218 8801 3214 8804 3209 8804 3205 8812
3201 8812 3198 8806 3196 8807 3196 8810
3195 8812 3193 8810 3178 8841 3185 8847
3202 8846 3231 8795 3231 8793
TIME...MOT...LOC 0617Z 236DEG 36KT 3190 8840Special weather statement, Mar 16, 3:52 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Mobile AL
352 AM CDT Tue Mar 16 2021
ALZ051-160915-
Choctaw AL-
352 AM CDT Tue Mar 16 2021
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
CHOCTAW COUNTY UNTIL 415 AM CDT...
At 352 AM CDT, the strong thunderstorm was located 5 miles west of
Putnam, or 7 miles southeast of Butler, moving east at 35 mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
This storm will remain over mainly rural areas of central Choctaw
County.
LAT...LON 3214 8802 3214 8804 3211 8805 3209 8804
3206 8807 3207 8808 3207 8810 3205 8812
3201 8811 3199 8810 3201 8809 3198 8806
3197 8807 3195 8818 3208 8823 3216 8802
TIME...MOT...LOC 0852Z 254DEG 29KT 3201 8812Special weather statement, Mar 16, 4:24 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
424 AM CDT Tue Mar 16 2021
ALZ054-161030-
Wilcox AL-
424 AM CDT Tue Mar 16 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHWESTERN WILCOX COUNTY UNTIL 530 AM CDT...
At 424 AM CDT, the strong thunderstorms were located along a line
extending from 3 miles north of Central Mills to 5 miles east of
Putnam, and moving east at 25 mph.
Wind gusts of 40 to 50 mph will be possible with these storms.
Locations impacted include...
Pine Hill.
LAT...LON 3227 8744 3225 8742 3224 8739 3220 8736
3220 8733 3214 8728 3215 8727 3214 8725
3212 8726 3212 8725 3198 8747 3198 8767
3200 8766 3201 8762 3213 8762 3213 8752
3226 8752 3227 8751
TIME...MOT...LOC 0924Z 266DEG 22KT 3233 8746 3201 8794The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 12:36 AM CDT | Special Weather Statement | MOB | Choctaw | 39 min |
| Mar 16, 1:17 AM CDT | Special Weather Statement | MOB | Choctaw | 43 min |
| Mar 16, 1:38 AM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 52 min |
| Mar 16, 2:31 AM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 28 min |
| Mar 16, 3:44 AM CDT | Marine Dense Fog Advisory | MOB | 9 hr | |
| Mar 16, 3:52 AM CDT | Special Weather Statement | MOB | Choctaw | 23 min |
| Mar 16, 4:40 AM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 30 min |
| Mar 16, 5:48 AM CDT | Special Weather Statement | MOB | Wilcox | 27 min |
| Mar 16, 9:24 AM CDT | Flash Flood Warning | MOB | Choctaw, Clarke | 8 hr |
| Mar 16, 9:29 AM CDT | Flash Flood Warning | MOB | Wilcox | 8 hr |
| Mar 16, 10:10 AM CDT | Special Weather Statement | MOB | Clarke | 50 min |
| Mar 16, 10:41 AM CDT | Special Weather Statement | MOB | Clarke | 49 min |
| Mar 16, 11:09 AM CDT | Special Weather Statement | MOB | Wilcox | 51 min |
| Mar 16, 11:28 AM CDT | Flash Flood Watch | MOB | Butler, Choctaw, Clarke, Conecuh, Crenshaw, Monroe and 2 more | 12 hr |
| Mar 16, 11:42 AM CDT | Special Weather Statement | MOB | Wilcox | 48 min |
| Mar 16, 12:11 PM CDT | Special Weather Statement | MOB | Butler | 34 min |
| Mar 16, 12:47 PM CDT | Special Weather Statement | MOB | Butler, Crenshaw | 58 min |
| Mar 16, 1:11 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Crenshaw | 49 min |
| Mar 16, 2:00 PM CDT | Special Weather Statement | MOB | Crenshaw | 15 min |
| Mar 16, 4:47 PM CDT | Flash Flood Warning | MOB | Choctaw, Clarke, Washington, Wilcox | 6 hr |
| Mar 16, 4:48 PM CDT | Marine Dense Fog Advisory | MOB | 17 hr | |
| Mar 16, 4:48 PM CDT | Small Craft Advisory | MOB | 5 days | |
| Mar 16, 4:53 PM CDT | Dense Fog Advisory | MOB | Baldwin, Mobile | 17 hr |
| Mar 16, 4:53 PM CDT | Wind Advisory | MOB | Baldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 6 more | 28 hr |
| Mar 16, 3:51 PM CDT | Flash Flood Warning | MOB | Wayne | 6 hr |
| Mar 16, 5:07 PM CDT | Special Weather Statement | MOB | Wayne | 38 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.